Virginia, 2009Flash Flooding in Virginia, June 17, 2009
June 17, 2009 · NWS RLX · 2 events in 1 county or zone
A frontal boundary ran from central Indiana, on southeast, across southeast Kentucky and into southwest Virginia. Clusters of showers and thunderstorms rode southeast along this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary ran from central Indiana, on southeast, across southeast Kentucky and into southwest Virginia. Clusters of showers and thunderstorms rode southeast along this boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 7:06 AM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 7:06 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
806 AM EDT WED JUN 17 2009
.SYNOPSIS...
WARM FRONT MOVES THROUGH THE AREA THIS MORNING. A WEAK COLD FRONT
MOVES THROUGH LATE TONIGHT...AND THEN RETURNS AS A WARM FRONT
THURSDAY NIGHT. ANOTHER COLD FRONT ARRIVES SATURDAY MORNING.
&&
.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
SENT A QUICK UPDATE TO REFLECT THE LATEST RADAR AND SATELLITE
TRENDS. REDUCED POPS/WX ACROSS LOWLANDS FOR THE REST OF THE MORNING.
KEPT LIKELY POPS ACROSS SOUTHWEST VA...AND MOUNTAINS COUNTIES OF
WV DURING THE MORNING...THEN INCREASING AND EXPANDING CHANCE POPS
WEST INTO THE LOWLANDS BY 2 PM.
PREVIOUS DISCUSSION BELOW...
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS THE CWA THIS
MORNING AS A WARM FRONT...ASSOCIATED WITH A LOW PRESSURE CENTER
CURRENTLY OVER NORTHERN IL/IN/OH...COMBINED WITH SEVERAL
DISTURBANCES IN THE FLOW CONTINUE TO MOVE THROUGH THE REGION.
CURRENT RADAR TRENDS INDICATE THE PRECIPITATION IS BECOMING MORE
WIDELY SCATTERED...AND THERE MAY BE A BRIEF LULL IN THE
PRECIPITATION LATER THIS MORNING ACROSS MUCH OF THE CWA. AS THE WARM
FRONT CONTINUES TO LIFT THROUGH THE REGION TODAY...DEW POINTS WILL
BE ON THE INCREASE...REACHING THE LOWER 70S OVER THE WESTERN PARTS
OF THE CWA BY THIS AFTERNOON...WITH PW VALUES RANGING BETWEEN 1.3 TO
1.6 INCHES.
THUNDERSTORMS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES MORE UNSTABLE IN ADVANCE OF AN
APPROACHING COLD FRONT. SPC HAS PLACED THE ENTIRE CWA IN A SLIGHT
RISK FOR SEVERE STORMS TODAY. HAVE CONTINUED TO KEEP MENTION OF
HAIL AND GUSTY WINDS IN THE WX GRIDS FOR THIS AFTERNOON/EVENING AS
MODELS INDICATING MLCAPE VALUES BETWEEN 1000-1500J/KG AND 0-6KM BULK
SHEAR VALUES AVERAGING AROUND 40KTS. IN ADDITION...MODEL SOUNDINGS
INDICATING DRIER AIR WORKING ITS WAY INTO THE CWA AT MID AND UPPER
LEVELS...FURTHER INCREASING THE INSTABILITY...HAIL AND WIND THREAT.
BEST INSTABILITY/CHANCES FOR SEVERE STILL APPEARS TO LIE OVER
CENTRAL AND WESTERN PORTIONS OF THE CWA...ALTHOUGH SEVERE STORMS
WILL BE POSSIBLE EVERYWHERE. HAVE DECIDED NOT TO EXPAND THE FFA AT
THIS TIME AS CURRENT PLACEMENT LOOKS REASONABLE.
COLD FRONT BEGINS TO MOVE INTO THE WESTERN PORTIONS OF THE CWA
AROUND 00Z...WITH DRIER AIR GRADUALLY WORKING ITS WAY INTO THE CWA
BEHIND THE FRONT.
&&
.SHORT TERM /2 PM THIS AFTERNOON THROUGH SATURDAY NIGHT/...
SYSTEM EXITING FIRST THING THU MORNING YIELDS TO NW FLOW ALOFT WITH
WEAK SURFACE RIDGING SO A LESS ACTIVE DAY IS ANTICIPATED. AIR MASS
THU PROGGED TO BE STABLE OR ONLY MARGINALLY UNSTABLE AT BEST. BY
EVENING...THOUGH...NEW WARM FRONT SETS UP ALONG A NW TO SE AXIS
ACROSS THE SW OR TUG FORK PORTION OF THE AREA WHERE THE INSTABILITY
GRADIENT EXISTS. AIR MASS ON SW SIDE OF THIS GRADIENT IS EASILY
UNSTABLE ENOUGH FOR SEVERE IN TERMS OF BOTH FLOW AND BUOYANCY. THIS
AIR MASS COULD MOVE INTO SW PORTION OF FORECAST AREA BY FRI EVENING.
SPC REFLECTS THIS WITH SLIGHT RISK ACTUALLY ACROSS MUCH OF THE
AREA.
LOOKS LIKE WARM FRONT MOVES ON THROUGH THE AREA THU NT. HAVE LOW
CHANCE THUNDERSTORMS FOR THIS AT THIS POINT AS MODELS DIFFER
SOMEWHAT ON TIMING AND PLACEMENT...BUT ANY STORMS THAT DO FORM COULD
BECOME STRONG.
WARM...HUMID AND UNSTABLE AIR MASS TAKES FULL CONTROL FRI. MODELS
INDICATED SIGNIFICANT INSTABILITY AXIS FRI AFTN/EVE IN THE
STRENGTHENING SW FLOW AHEAD OF A DEEPENING LOW PRESSURE CENTER
MOVING ESE ACROSS THE LOWER GREAT LAKES. STRENGTH OF FLOW AND CAPE
DEFINITELY SUGGESTS SEVERE POTENTIAL THIS TIME PERIOD AND SPC HAS
AREA UNDER A SLIGHT RISK. GFS40 KEEPS THIS AXIS SOMEWHAT N AND W OF
THE FORECAST AREA WHILE NAM12 TARGETS THE AREA DEAD ON. SYSTEM
MOVES OUT OF THE AREA SAT...POSSIBLY FASTER THAN CURRENT FORECAST
SUGGESTS.
ROLLED MAINLY WITH MET GUIDANCE FOR TEMPERATURES THRU THRU FRI AND
THEN NO CHANGES AFTER THAT.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED ECMWF/HPC THINKING IN THE EXTENDED. PATTERN CHG
WILL COMMENCE THIS WEEKEND...WITH SHARP H5 TROUGH DEVELOPING ACROSS
EAST WHICH CLOSES OFF H5 LOW EASTERN LAKES...ACROSS NY STATE. THIS
TROUGH SLOWLY PULLS EAST THROUGH EXTENDED AS H5 RIDGE EXPANDS ACROSS
MOST OF THE CONUS.
COLD FRONT WILL PASS THROUGH CWA DURING DAY SAT. EXPECT CONVECTION
ALONG AND JUST AHEAD OF BAROCLINIC ZONE DURING AFT HEATING. STUCK
WITH HIGH CHC POPS FOR SAT. COLD POOL ASSOC WITH UPPER LVL LOW WILL
KEEP CLOUDS AROUND NORTHERN TIER COUNTIES/NORTHERN MTNS FOR SUN AND
MON...WITH EVERYONE ELSE DRYING OUT WITH JUST A FEW PASSING CLOUDS
FROM TIME TO TIME. COULD BE SOME INSTABILITY SHRA ON SUN AFTN...AND
ACCOUNTED FOR WITH CHC POPS ACROSS NORTH. MAYBE EVEN SMALL HAIL
THREAT AS WELL.
AS RIDGE BUILDS EASTWARD TUES AND WED...N AND NE AREAS WILL BE ON
FRINGE OF NW FLOW. STUCK SCHC POPS IN AS MODELS ARE SHOWING ENERGY
TRAVERSING RING OF FIRE.
STUCK CLOSE TO HPC/MOSGUID FOR TEMPS. GRADUAL WARMING BY DAY 7 AS
RIDGE BUILDS INTO AREA.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
BULK OF PRECIPITATION THIS MORNING CONTINUES TO CLEAR FROM WEST TO
EAST FOR A BRIEF RETURN OF MAINLY VFR CONDITIONS ACROSS THE REGION.
THUNDERSTORM ACTIVITY WILL INCREASE AGAIN AFTER 16Z WEDNESDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE REGION. EXPECT GUSTY
WINDS...WIDESPREAD MVFR/ISOLATED IFR VSBYS AND CIGS...AND SMALL HAIL
IN VICINITY OF THUNDERSTORMS. COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL ENTER SE OHIO AFTER 00Z. MAINLY LIGHT SURFACE WINDS WITH
OCCASIONAL GUSTS OF UP TO 22KTS. FOG MAY DEVELOP THURSDAY MORNING AS
THE SYSTEM EXITS THE REGION...BUT WILL DEPEND ON AMOUNT/TIMING OF
CLEARING. MODERATE WESTERLY WINDS ALOFT.
AVIATION OUTLOOK /BEYOND 00Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
013>017-019-024>026-033>035.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-
075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...ARJ
SHORT TERM...TRM
LONG TERM...26
AVIATION...SLHazardous weather outlook, Jun 17, 3:17 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT WED JUN 17 2009
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>017-019-024>026-033>035-180830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-RITCHIE-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
417 AM EDT WED JUN 17 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WESTERN AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MOSTLY
LATE IN THE DAY AND ON INTO THE NIGHT. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ018-020-027>032-036>040-046-047-180830-
CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
417 AM EDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN AND EAST
CENTRAL PORTIONS OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS MAY LEAD TO ISOLATED WATER
PROBLEMS TODAY. A FLASH FLOOD WATCH MAY BE NEEDED IF THE POTENTIAL
INCREASES.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...MOSTLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SL / TRM
In the hours before
Special weather statement, Jun 17, 8:56 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
956 AM EDT WED JUN 17 2009
VAZ003-171445-
DICKENSON-
956 AM EDT WED JUN 17 2009
...NUMEROUS THUNDERSTORMS AFFECTING CENTRAL DICKENSON COUNTY...
AT 946 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF THUNDERSTORMS THAT CONTINUED TO MOVE ACROSS CENTRAL
DICKENSON COUNTY. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH AT
LEAST 11 AM THIS MORNING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
SHOULD AN AREA RECEIVE SEVERAL STORMS IN A ROW...RAINFALL AMOUNTS
COULD BE ENOUGH TO CAUSE FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT TODAY. PEOPLE SHOULD CONTINUE TO MONITOR STREAMS AND CREEKS
AND BE PREPARED TO MOVE TO HIGHER GROUND IF A FLASH FLOOD WARNING IS
ISSUED.
MOTORISTS SHOULD USE EXTREME CAUTION AND BE PREPARED FOR WATER ON
ROADWAYS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Flash Flood, Dickenson
- When
- June 17, 11:30 AM EST to 1:30 PM EST
- Where
- Dickenson County, 0.35 mi NW of Russell Mart to 0.96 mi NNW of Tiny
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.223, -82.305
Rains of 1 to 2 inches fell over wet soils during the late morning into the early afternoon, causing small streams to flood roads.
Flash Flood, Dickenson
- When
- June 17, 4:00 PM EST to 4:30 PM EST
- Where
- Dickenson County, Haysi to 1.02 mi E of Nancy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -82.320
Another round of showers and thunderstorms moved through during the late afternoon. This caused minor stream flooding. Some of the same roads that were blocked earlier in the day, were flooded again.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170566, 170568.